Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 242, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 11, 2020, 7:25 PM CDT for Baldwin County, Mobile County, Alabama. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2020, 7:25 PM CDT (00:25 UTC)
- Expired
- Aug 11, 2020, 8:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Baldwin County, AL, Mobile County, AL
The radar
The Mobile radar (KMOB), 12 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 7:30 PM CDT | TSTM WND DMG | 1 Ssw Prichard, AL | TREES REPORTED DOWN AT MULTIPLE LOCATIONS IN MOBILE, INCLUDING ON REBECCA DRIVE AND STANTON ROAD, ON MOBILE STREET, CRESCENT DRIVE WEST AND OLD MILITARY, COTTON STREET AND MAY STREET, PLEASANT VALLEY ROAD AND MONTLIMAR, AND ON WARSAW AVENUE. INFORMATION RELAYE |
| Aug 11, 7:30 PM CDT | MARINE TSTM WIND 51 | Brookley Field Asos, AL | ASOS STATION AT MOBILE BROOKLEY FIELD (KBFM) REPORTED A WIND GUST OF 51 MPH. |
| Aug 11, 7:48 PM CDT | TSTM WND GST 46 | 1 Wnw Mobile Regional A, AL | ASOS STATION AT MOBILE BATES FIELD (KMOB) MEASURED A WIND GUST OF 46 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1170 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
203 WUUS54 KMOB 120025 SVRMOB ALC003-097-120115- /O.NEW.KMOB.SV.W.0242.200812T0025Z-200812T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Mobile AL 725 PM CDT Tue Aug 11 2020 The National Weather Service in Mobile has issued a * Severe Thunderstorm Warning for... Central Mobile County in southwestern Alabama... West central Baldwin County in southwestern Alabama... * Until 815 PM CDT. * At 725 PM CDT, a severe thunderstorm was located over Downtown Mobile, moving west at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Saraland, Chickasaw, Spanish Fort, Semmes, I65 And I165, I65 And AL 158, I10 And I65 and Mobile Regional Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3056 8826 3080 8827 3084 8790 3066 8789 TIME...MOT...LOC 0025Z 076DEG 12KT 3069 8806 HAIL...0.75IN WIND...60MPH $$
2 follow-up statements
749 WWUS54 KMOB 120047 SVSMOB Severe Weather Statement National Weather Service Mobile AL 747 PM CDT Tue Aug 11 2020 ALC003-097-120115- /O.CON.KMOB.SV.W.0242.000000T0000Z-200812T0115Z/ Mobile AL-Baldwin AL- 747 PM CDT Tue Aug 11 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR CENTRAL MOBILE AND WEST CENTRAL BALDWIN COUNTIES... At 745 PM CDT, a severe thunderstorm was located over Midtown Mobile, moving west at 15 mph. A wind gust of 54 mph was recently recorded at Buccaneer Yacht Club and 49 mph at Mobile Brookley Field. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Saraland, Chickasaw, Spanish Fort, Semmes, I65 And I165, I65 And AL 158, I10 And I65 and Mobile Regional Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3056 8826 3080 8827 3084 8790 3066 8789 TIME...MOT...LOC 0045Z 076DEG 12KT 3067 8814 HAIL...0.75IN WIND...60MPH $$
582
WWUS54 KMOB 120116
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
816 PM CDT Tue Aug 11 2020
ALC003-097-120125-
/O.EXP.KMOB.SV.W.0242.000000T0000Z-200812T0115Z/
Mobile AL-Baldwin AL-
816 PM CDT Tue Aug 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOBILE AND WEST
CENTRAL BALDWIN COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3056 8826 3080 8827 3084 8790 3066 8789
TIME...MOT...LOC 0115Z 076DEG 12KT 3065 8825
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:13 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 11, 6:13 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 613 PM CDT Tue Aug 11 2020 .NEAR TERM UPDATE /Now Through Wednesday night/...Have bumped PoPs up significantly in the 00z-03 time frame this evening, as a weakly organized line of thunderstorms propagates west-southwest over the forecast area south of Highway 84. With the line moving into an area of abundant instability (MLCapes topping 3000 J/jg according to the latest analysis) and DCape values topping 1000 J/kg, am expecting a few strong to marginally severe storms to be possible. Wind shear remains the limiting factor for a more organized event, with effective Bulk Shear values around 20 knots or less. /16 && .AVIATION... 00Z issuance...A line of thunderstorms will continue to propagate west-southwest over areas south of Highway 84. General VFR conditions will drop into low to mid MVFR levels in very heavy rain. Am expecting conditions to improve as the line weakens after 03z with the loss of the day's heating. South to southwest winds 5 to 10 knots north of I-10, around 10 knots will decrease overnight, becoming a light west to northwest well inland and northwesterly 5 to 10 knots closer to the coast. Convection will build offshore late tonight, with areas south of I- 10 maybe seeing MVFR level conditions. Other wise, general VFR conditions are expected into late morning. Increasing coverage an strength of showers and thunderstorms in the afternoon will bring local MVFR conditions, along with locally strong and variable winds. A seabreeze developing along the coast by noontime will move inland, bringing south to southwest winds around 10 knots and gusty at times to areas along and just north of I-10. North of the seabreeze, westerly winds 5 to 10 knots are expected. /16 && .PREV DISCUSSION... /issued 304 PM CDT Tue Aug 11 2020/ NEAR TERM UPDATE /Now Through Wednesday/...As of 3pm, the best focus for convection has setup across the far eastern portions of the area across south central Alabama and further east into southeast Alabama. Further west, despite very high instability, apparently enough mid level dry air is still present to inhibit strong updrafts. Made some adjustments to rain chances for the rest of the afternoon, showing likely rain chances across parts of Butler, Crenshaw, and Covington Counties with 30-50% further west across the rest of the forecast area. The wet microburst potential is still high and we have seen several strong wind gust reports just north and east of the area with the deepest convection. Therefore, a few strong to briefly severe storms are still possible. Convection will diminish by mid to late evening across most of the area. However, isolated to scattered convection will again be possible around the daybreak hours along the immediate coast and offshore. The synoptic pattern doesn't change much for tomorrow with a shortwave ridge still over the region as a trough slowly amplifies over the Midsouth and another trough persists just off the southeast Atlantic coast. There will be ample instability for convection, but little in the way of a forcing mechanism as the trough over the Midsouth is likely not to have much influence over tomorrow's convective potential. Will advertise a scattered coverage of storms for tomorrow afternoon given the lack of a defined focusing mechanism. The deep layer steering flow will be very light and precipitable waters will at or above 2". Therefore, any stronger storms that develop will contain strong, gusty winds and the potential for locally heavy rainfall (slow storm motions.) Heat indices will climb to 104-107 degrees across the region on Wednesday. This is just shy of heat advisory criteria (108 degrees) but will continue to monitor. 34/JFB SHORT TERM /Wednesday night Through Friday night/...Well it looks like the short term will be wet as the models are finally in agreement of a more impressive shortwave will slowly move across the Tennessee river valley. Storms will still follow the standard diurnal cycle that we see during the summer. However, coverage will likely be elevated through Friday night given the slow height falls that will overspread the area. PWATS will remain around 2 and potentially increasing to near 2.5 by Friday. With MLCAPE values around 2 to 3000 J/KG and DCAPE around 1000 J/KG storms will certainly continue to pose a wet microburst threat. The bigger issue could be a localized heavy rainfall threat given the very slow storm motions and better coverage than the past couple of days. I did keep pops more upper end scattered to numerous during the afternoons given the slightly more favorable pattern than what was being show a day or two ago. Temperatures will be continue to be warm through Friday with highs in low 90s and given the increased moisture heat indices will remain just below heat advisory criteria. The only saving grace will be the likely early start to the showers and storms. If storms hold off until more of the late afternoon, heat indices could sneak up to 105 to 107 for a longer period of time. Lows will remain in the mid to upper 70s across the area. Rip current risk will remain low through the period. BB/03 EXTENDED TERM /Saturday Through Tuesday/...The upper trough that brought rain Wednesday through Friday will slowly begin to move east and lift out over the northeastern US. At the same time, the large upper ridge centered over the western US will begin to retrograde westward and amplify over the Great Basin. This will bring a drier northerly component to the upper level flow and we should see PWATS begin to drop. The best moisture will likely be over our western areas including southwestern Alabama and southeastern Mississippi and will likely have the best chances for showers and thunderstorms through Tuesday. A few things to keep an eye on with this pattern will be with a more substantial north to northwesterly flow aloft, steeper mid-level lapse rates appear to move into the area. This would really bump up the CAPE values and the DCAPE values. This coupled with what appears to be about 20 knots of 0-3km bulk shear values might support a slightly more organized storm mode. This is highly dependent on if we can get a storm to develop, but if we do they could be sneaky and have an elevated damaging wind threat. The main thing keeping this back would be dry air entrainment, which if history repeats itself means storms will probably struggle to get going. Given the slightly drier air and on the backside of the trough, rain chances should be a little lower in the extended period. Temperatures will remain the same and possible increase a little next week as some better daytime mixing could allow for temperatures in the mid 90s over some locations. BB/03 MARINE...Only marine impacts expected will be with locally higher winds, waves, and seas near isolated to scattered showers and storms. Most of the storms expected during the overnight and early morning hours. Environmental conditions support the development of waterspouts. /10/34 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
In the hours before
Special weather statement, Aug 11, 4:58 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
458 PM CDT Tue Aug 11 2020
FLZ205-206-112245-
Okaloosa Inland FL-Okaloosa Coastal FL-
458 PM CDT Tue Aug 11 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN OKALOOSA COUNTY UNTIL 545 PM CDT...
At 456 PM CDT, the strong thunderstorm was located over Niceville,
moving southwest at 25 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, Valparaiso,
Mary Esther, Ocean City, Lake Lorraine, Shalimar and Cinco Bayou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3040 8662 3039 8680 3040 8676 3041 8666
3041 8678 3040 8679 3041 8680 3052 8680
3053 8662 3064 8664 3069 8639 3045 8639
3045 8642 3040 8642 3040 8639 3038 8640
TIME...MOT...LOC 2156Z 054DEG 22KT 3048 8648Special weather statement, Aug 11, 5:14 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
514 PM CDT Tue Aug 11 2020
ALZ055-056-059-FLZ201-203-112330-
Monroe AL-Conecuh AL-Escambia AL-Escambia Inland FL-
Santa Rosa Inland FL-
514 PM CDT Tue Aug 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTH CENTRAL MONROE...ESCAMBIA...SOUTHWESTERN CONECUH...
NORTHWESTERN SANTA ROSA AND NORTHWESTERN ESCAMBIA COUNTIES UNTIL 630
PM CDT...
At 514 PM CDT, the strong thunderstorms were located along a line
extending from 3 miles northeast of Castleberry to 9 miles north of
Point Baker, and moving west at 15 mph.
Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Atmore, Brewton, Century, Flomaton, East Brewton, Castleberry, Excel,
Jay, Repton, Pollard, Riverview, Bratt, I65 And AL 113 and I65 And AL
21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3083 8753 3125 8748 3146 8737 3144 8725
3138 8684 3100 8701 3069 8709
TIME...MOT...LOC 2214Z 089DEG 14KT 3132 8697 3082 8710Special weather statement, Aug 11, 6:19 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
619 PM CDT Tue Aug 11 2020
ALZ262-264-266-FLZ201>204-120015-
Baldwin Coastal AL-Baldwin Central AL-Baldwin Inland AL-
Escambia Inland FL-Santa Rosa Coastal FL-Escambia Coastal FL-
Santa Rosa Inland FL-
619 PM CDT Tue Aug 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...EAST CENTRAL BALDWIN...WEST CENTRAL SANTA ROSA AND
ESCAMBIA COUNTIES UNTIL 715 PM CDT...
At 619 PM CDT, the strong thunderstorms were located along a line
extending from 12 miles southwest of Bratt to Floridatown, and moving
southwest at 25 mph.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Gonzalez, Pace, Milton, Goulding, Myrtle Grove, Molino, Point Baker,
Pea Ridge, Roeville and Floridatown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3041 8737 3043 8734 3046 8737 3047 8742
3044 8739 3043 8740 3049 8758 3071 8780
3079 8775 3089 8764 3096 8750 3068 8697
3052 8710 3058 8715 3058 8718 3055 8719
3055 8720 3049 8715 3043 8717 3038 8727
TIME...MOT...LOC 2319Z 056DEG 21KT 3082 8755 3060 8715Special weather statement, Aug 11, 6:54 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
654 PM CDT Tue Aug 11 2020
ALZ052-053-261-262-264-120100-
Clarke AL-Baldwin Central AL-Baldwin Inland AL-Washington AL-
Mobile Inland AL-
654 PM CDT Tue Aug 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHEASTERN MOBILE...WESTERN BALDWIN...SOUTHEASTERN
WASHINGTON AND SOUTH CENTRAL CLARKE COUNTIES UNTIL 800 PM CDT...
At 654 PM CDT, the strong thunderstorms were located along a line
extending from 3 miles northeast of McIntosh to 9 miles northeast of
Robertsdale, and moving west at 25 mph.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Daphne, Fairhope, Bay Minette, Satsuma, Robertsdale, Creola, Point
Clear, Loxley, Stockton, Stapleton, Axis, Calvert, Mount Vernon,
Silverhill, McIntosh, I65 And AL 225 and Movico.
LAT...LON 3049 8793 3055 8790 3075 8792 3065 8793
3068 8797 3072 8797 3069 8799 3068 8799
3068 8800 3079 8800 3080 8806 3128 8823
3134 8795 3133 8779 3124 8764 3096 8759
3071 8780 3055 8764 3041 8788
TIME...MOT...LOC 2354Z 084DEG 21KT 3131 8799 3063 8758Local storm report, Aug 11, 6:58 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
658 PM CDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM LIGHTNING Milton 30.63N 87.04W
08/11/2020 Santa Rosa FL 911 CALL CENTER
HOUSE HIT BY LIGHTNING IN MILTON. SUSTAINED HEAVY DAMAGE
DUE TO FIRE. REPORTED BY SANTA ROSA 911.
0628 PM LIGHTNING Milton 30.63N 87.04W
08/11/2020 Santa Rosa FL 911 CALL CENTER
HOUSE HIT BY LIGHTNING. SUSTAINED MINOR SMOKE DAMAGE.
REPORTED BY SANTA ROSA 911.
&&
SAMSpecial weather statement, Aug 11, 7:11 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
711 PM CDT Tue Aug 11 2020
ALZ261-263-265-120115-
Mobile Coastal AL-Mobile Inland AL-Mobile Central AL-
711 PM CDT Tue Aug 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CENTRAL MOBILE COUNTY UNTIL 815 PM CDT...
At 711 PM CDT, the strong thunderstorms were located along a line
extending from 3 miles northwest of Axis to near Downtown Mobile to 4
miles northwest of Silverhill, and moving west at 30 mph.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Saraland,
Theodore, Chickasaw, Chunchula, Semmes, I65 And I165, Mobile Regional
Airport, I65 And AL 158 and I10 And I65.
LAT...LON 3061 8831 3090 8831 3097 8812 3080 8806
3079 8801 3078 8802 3079 8800 3073 8802
3074 8803 3069 8803 3075 8804 3074 8805
3067 8804 3064 8806 3060 8806 3057 8809
3053 8808 3048 8820
TIME...MOT...LOC 0011Z 076DEG 28KT 3096 8808 3070 8800 3058 8782The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:00 PM CDT | Special Marine Warning | MOB | 90 min | |
| Aug 11, 7:11 PM CDT | Special Weather Statement | MOB | Mobile | 64 min |
| Aug 11, 7:59 PM CDT | Special Marine Warning | MOB | 91 min | |
| Aug 11, 8:21 PM CDT | Areal Flood Advisory | MOB | Baldwin, Clarke, Washington | 3 hr |
| Aug 11, 8:36 PM CDT | Special Weather Statement | MOB | Choctaw | 54 min |
| Aug 11, 8:57 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 51 min |
| Aug 11, 9:19 PM CDT | Special Marine Warning | MOB | 86 min | |
| Aug 11, 11:08 PM CDT | Special Marine Warning | MOB | 49 min | |
| Aug 12, 9:45 AM CDT | Special Marine Warning | MOB | 45 min | |
| Aug 12, 5:42 PM CDT | Special Weather Statement | MOB | Washington | 33 min |
| Aug 12, 6:24 PM CDT | Special Weather Statement | MOB | Washington | 36 min |
| Aug 12, 6:55 PM CDT | Special Weather Statement | MOB | Washington | 50 min |
| Aug 12, 6:57 PM CDT | Areal Flood Advisory | MOB | Washington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.